Unfortunately, many of the medications that are used to treat Bipolar Disorder cause changes in your sex drive. This side effect is made even worse by the refusal of many people to talk about it.  This also makes it difficult to agree to take your bipolar medicine.

The worst thing to do is to stop your medications. By stopping your medications you will only make matters worse. While you may feel better in the short-term, and you may actually feel more like engaging in sexual activity, eventually your disorder symptoms will reappear. When this happens, those symptoms will interfere with your sex life and you will once again be experiencing problems.

The best thing to do in this situation is to talk openly about your concerns with your doctor. Your doctor will be aware of the risk of this side effect and he will have ideas on ways to cope with it. Maybe you will need to decrease the dosage of your drugs. Sometimes, switching medications can also lessen this side effect. Talk to your doctor and find out what you can do.

If you are still uncomfortable about talking to your doctor, you can try researching this side effect on the Internet to arm yourself with some facts. Once you have more information, and you see that others are experiencing the same types of problems that you are, you may feel better bringing up the subject.

Another idea would be to journal your feelings to determine what times your bipolar medication is affecting your sex life. For example, if you usually take your medication at night and notice that you are only in the mood for sex in the morning, you may be able to change the time that you take your medication.

You can also take proactive steps to increase your sex drive. Instead of waiting for the feelings to come on naturally, you can do things that will lead to sexual stimulation. Try scheduling quiet time with your partner to talk and reconnect. Plan an intimate evening in advance. Talk with your partner about trying something new.

Also, there may be a physical condition that could be affecting your sex drive.  Doctors have found that thyroid conditions can mimic the decreased sex drive normally associated with some psychiatric medications.  A simple blood test can be done in your doctor’s office to see if low thyroid is the cause of the changes in your sex drive.

Hormones can be taken to increase sex drive; however, this must be done under a doctor’s care.  Men can take medications such as those for erectile dysfunction, if their doctor says it’s ok.  Women can be given testosterone (usually thought of as a man’s hormone) in small dosages, to increase their sex drive, under a doctor’s care. 

By taking the time and putting forth the effort to combat the adverse sexual side effect, you can ease the outcome of it and tailor your life to include both your medications and a fulfilling sex life.